Alert archive / Massachusetts / Small Craft Advisories in 2017
Small Craft Advisory 3, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at Jan 5, 2017, 3:46 AM EST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2017, 3:46 AM EST (08:46 UTC)
- Expired
- Jan 5, 2017, 1:00 PM EST
- In force
- 9 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
584 WHUS71 KBOX 050846 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 346 AM EST THU JAN 5 2017 ANZ230-051700- /O.CAN.KBOX.GL.W.0002.000000T0000Z-170105T1200Z/ /O.NEW.KBOX.SC.Y.0003.170105T0846Z-170105T1800Z/ BOSTON HARBOR- 346 AM EST THU JAN 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. * WINDS AND SEAS...WEST WINDS 15 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS AROUND 2 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ236-051600- /O.CAN.KBOX.GL.W.0002.000000T0000Z-170105T1200Z/ /O.NEW.KBOX.SC.Y.0003.170105T0846Z-170105T1600Z/ NARRAGANSETT BAY- 346 AM EST THU JAN 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM EST THIS MORNING. THE GALE WARNING HAS BEEN CANCELLED. * WINDS AND SEAS...WEST WINDS 10 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS AROUND 2 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ250-051700- /O.EXT.KBOX.GL.W.0002.000000T0000Z-170105T1800Z/ COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- 346 AM EST THU JAN 5 2017 ...GALE WARNING NOW IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WINDS AND SEAS...WEST WINDS 20 TO 25 KT WITH GUSTS UP TO 40 KT. SEAS 5 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ251-051500- /O.CON.KBOX.GL.W.0002.000000T0000Z-170105T1500Z/ MASSACHUSETTS BAY AND IPSWICH BAY- 346 AM EST THU JAN 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WINDS AND SEAS...WEST WINDS 15 TO 25 KT WITH GUSTS UP TO 40 KT. SEAS 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ254-255-051200- /O.CON.KBOX.GL.W.0002.000000T0000Z-170105T1200Z/ COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- 346 AM EST THU JAN 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WINDS AND SEAS...WEST WINDS 20 TO 25 KT WITH GUSTS UP TO 35 KT. SEAS 7 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ256-051200- /O.CON.KBOX.GL.W.0002.000000T0000Z-170105T1200Z/ COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 346 AM EST THU JAN 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WINDS AND SEAS...WEST WINDS 20 TO 25 KT WITH GUSTS UP TO 35 KT. SEAS 7 TO 10 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ233>235-237-051200- /O.CON.KBOX.GL.W.0002.000000T0000Z-170105T1200Z/ VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-BLOCK ISLAND SOUND- 346 AM EST THU JAN 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WINDS AND SEAS...WEST WINDS 20 TO 25 KT WITH GUSTS UP TO 35 KT. SEAS 4 TO 7 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ ANZ231-232-051200- /O.CON.KBOX.GL.W.0002.000000T0000Z-170105T1200Z/ CAPE COD BAY-NANTUCKET SOUND- 346 AM EST THU JAN 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING... * WINDS AND SEAS...WEST WINDS 20 TO 25 KT WITH GUSTS UP TO 35 KT. SEAS 3 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
1 follow-up statement
709 WHUS71 KBOX 051804 MWWBOX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 104 PM EST THU JAN 5 2017 ANZ250-060215- /O.EXP.KBOX.GL.W.0002.000000T0000Z-170105T1800Z/ /O.NEW.KBOX.SC.Y.0004.170105T1804Z-170106T0600Z/ COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- 104 PM EST THU JAN 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... ...GALE WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST FRIDAY. * WINDS AND SEAS...WEST WINDS 15 TO 20 KT WITH GUSTS UP TO 30 KT. SEAS 3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ230-052100- /O.EXP.KBOX.SC.Y.0003.000000T0000Z-170105T1800Z/ /O.NEW.KBOX.SC.Y.0004.170105T1804Z-170105T2100Z/ BOSTON HARBOR- 104 PM EST THU JAN 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...SMALL CRAFT ADVISORY HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. * WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 25 KT. SEAS AROUND 2 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ231-251-060215- /O.NEW.KBOX.SC.Y.0004.170105T1804Z-170106T0300Z/ CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY- 104 PM EST THU JAN 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. * WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 30 KT. SEAS 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ232>235-237-060215- /O.NEW.KBOX.SC.Y.0004.170105T1804Z-170106T0300Z/ NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND- BLOCK ISLAND SOUND- 104 PM EST THU JAN 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. * WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 25 KT. SEAS 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ254>256-060215- /O.NEW.KBOX.SC.Y.0004.170105T1804Z-170106T0600Z/ COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 104 PM EST THU JAN 5 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EST FRIDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST FRIDAY. * WINDS AND SEAS...WEST WINDS AROUND 15 KT WITH GUSTS UP TO 25 KT. SEAS 3 TO 6 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 4, 10:04 PM EST, 5 hours 42 minutes earlier.
Area forecast discussion, Jan 4, 10:04 PM EST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1004 PM EST Wed Jan 4 2017
.SYNOPSIS...
A cold front sweeps the region this evening and overnight behind
which we'll see the return of colder conditions along with blustery
W winds. This frontal boundary stalls well offshore but provides
an avenue for a few waves of low pressure to swipe the south coast
of MA and RI. Two storms pass offshore, one on Friday and a second
on Saturday night, with some uncertainty in their tracks especially
with the Saturday storm. High pressure brings fairly cold weather
Monday, followed by moderating temperatures Tuesday and Wednesday.
A weather system in the Northern Plains may spread precipitation
our way by Wednesday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
***Windy and much colder by daybreak Thursday**
10 pm update...
Snow squalls and graupel that moved across much of Massachusetts
earlier this evening were winding down as drier air was working into
the region. Still a few a flurries possible for another couple hours,
but the main story will be much colder air that will be ushered in
on gusty west winds. 850T dropping to around -15C by 12z should
result in low temps bottoming out mainly in the 20s with perhaps
even some upper teens across the high terrain by daybreak. The
gusty west winds will result in wind chills in the single digits
across the high terrain, to the teens elsewhere early Thursday morning.
Certainly a big change from the mild afternoon.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Thursday into Thursday night...
*/ Highlights...
- Quiet Thursday but continued cold
- Onset of snow after midnight into Friday morning SW to NE
- Impacts to AM rush especially for the SE New England
*/ Discussion...
Thursday looks to remain quiet with W winds diminishing through the
day becoming SW as a weak area of high pressure sweeps W to E S of
New England offshore. Fairly clear conditions initially but will see
increasing mid to high level cloud decks moving SW to NE late. The
beginning of top-down moistening ahead of the overnight into Friday
system. Still a fairly cold day beneath the H85 airmass around -15C.
Will see highs only get into the low to mid 30s with upper 20s over
the high terrain.
As to Thursday night, top-down moistening continuing, looking at the
onset of snow beginning around midnight and going into Friday morn.
Confidence is higher over SE New England with Nantucket the most
likely of seeing an impact.
Synoptically, particularly focused at frontogenetical banding around
H6 though the better snow growth regions and the available amount of
lift and moisture present. Whether moisture convergence is prevalent
in a rather cold column with snow-to-liquid ratios around 18 to 1.
This as S-stream energy gets caught up ahead of the elongated trough
and shortwave emerging out of the Great Lakes Region into the Ohio
River Valley.
Indications of a fluffy snow emerging out of a low to mid level
deck, a front-end thump ahead of the open-wave H5 trough and
surface low feature sweeping SW to NE offshore along a stalled
frontal boundary, S/E of the 40N/70W benchmark. This as a drier
wedge of high pressure builds out of the W. But difficulty is
nailing down specifics given the fair amount of spread in the
forecast guidance. Just a slight wobble in the track as well as
moisture availability and areas of lift associated can result in
noteworthy changes in outcomes across the region. Confident on
timing and trends, it is simply the amounts that are in question.
Right now thinking is that SE New England has the more likely
chance of seeing snowfall outcomes with points N/W seeing less.
This in agreement with GEFS/ECens probabilities not including the
SREF. Plowable, potentially advisory-level the further you are S
and E.
So looking at flurry activity as we go towards midnight. Thereafter
should see the spread of snow SW to NE resulting in lower visibility
and snow accumulations along area roadways, again higher confidence
of which is across SE New England. Impacts to the Friday AM commute
with wintry weather conditions and reduced visibilities down to 1 to
2 miles.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Big Picture...
Broad cyclonic flow over the nation with a long wave trough centered
near Hudsons Bay Canada. Jet streams are merged over the weekend,
then separate northern and southern streams during the week with the
long term models favoring more energy in the southern stream.
Rex Block over the Northern Pacific Ocean blocks inflow from the
ocean into the Pacific NW and creates a polar flow across Western
Canada and into the Northwest USA. This flow then turns east across
the Northern USA. This would be a chilly flow for the northern tier
this weekend including New England.
Jet stream reaches the SE USA coast Thursday night and supports
surface low development off the Carolinas. Low pressure along the
coast of Oregon forms the next shortwave, which enters the Southern
Plains by Friday and starts to turn the flat upper flow more SW-NE
at that time. But that flow is still aimed into the West Atlantic
rather than up the coast. The shortwave approaches the East Coast
Saturday, turning the upper flow more up the coast while supporting
a second coastal low to form off the SE USA coast. The axis of this
shortwave crosses New England Sunday. Next shortwave moves through
the broad cyclonic flow over the Plains/Great Lakes Tuesday night
and Wednesday.
Below normal height contours forecast over the weekend, especially
Sunday-Monday, then building heights Tuesday-Wednesday. Below normal
temps expected over the weekend with moderation Tuesday-Wednesday.
The operational models look similar with handling of surface
features. There are some amplitude differences between the models
and their related ensembles regarding the upper flow. This would
have a direct effect on the projected storm tracks offshore. So
confidence is average.
Details...
Friday...
Models generally agree on the first offshore low tracking about 2.5
degrees south of the benchmark. Climatologically this would bring
the heaviest snow between 40N/70W and near Nantucket with lesser
amounts from Nantucket north/west. QPF for the island looks about
0.25 inches, which would bring 3 inch/advisory-level snow. The
Vineyard is borderline for this, while the South Coast qpf favors
about 2 inches with lesser amounts in RI and SE MA. Maybe a coating
from Boston to Worcester to Hartford. The offshore system moves
away after 18Z, so we expect some clearing from west to east during
the afternoon/evening hours.
After the system snow ends, we expect NW winds over Mass Bay blowing
-10C air aloft over 7-8C water temps. This should bring ocean effect
snow showers along or just offshore of the Outer Cape.
Northwest winds will bring in colder air Friday night. We stayed
close to guidance with min temps teens inland and 20s along the
coast. Wind chills will be about 10F colder.
Saturday-Sunday...
High pressure pokes its nose into our area with some sun at the
start of the day. Ocean effect clouds/snow showers linger just off
the Outer Cape. Mixing to 925 mb supports max sfc temps in the 20s,
while mixing to 850 mb supports mid 20s to low 30s. Either way, a
cold day with wind chills in the upper teens and lower 20s.
Model consensus on the second offshore storm has it passing between
2.5 degrees and 3 degrees south of the benchmark. That will be a
little farther out to sea that the Friday storm. But it will be a
little stronger too. This will bring clouds back into Southern New
England Saturday afternoon/night with something of a repeat for
snow...a focus on the Cape and Islands with lesser amounts in RI and
SE Mass. Favored potential is for a light accumulation. Northern CT
and Northern/Western MA might get flurries or nothing, with partly
to mostly cloudy skies. Min temps again should be teens inland and
20s along the coast.
The storm moves off past Nova Scotia Sunday morning, and high
pressure builds in. Expect clearing skies over the interior but
mostly cloudy over Cape Cod. Stiff winds and cold air will again
bring ocean effect snows, but this time we expect North winds, which
will bring the snow shower potential across all of Cape Cod for a
time. If the actual winds were to turn a smidge more NNE, there may
even be a potential along the Plymouth County coastline. Temps aloft
will support max sfc temps in the 20s.
Monday through Wednesday...
High pressure builds over the region Monday. Winds will diminish,
which should shut down the ocean effect engine across Cape Cod.
Radiational cooling inland will start Monday with chilly temps, with
mins in the single numbers while the Cape and Islands start with
teens.
The ridge axis shifts to our east Monday night, which will allow
winds to shift from the southwest and bring a less cold airmass.
One more cool night Monday night with mins in the teens. Partly
sunny skies and warming temps aloft will allow sfc temps Tuesday to
reach the 30s and lower 40s.
The timing on the next shortwave would bring chance pops to our area
Tuesday night and Wednesday. Initial snow is possible, but temps
should warm enough to change this to rain. Too far in the future to
have any confidence in potential icing at this time.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...
Tonight into Thursday...
VFR. W winds with gusts 25 to 35 kts, generally, strongest across
the high terrain and along the coast and adjacent waters mainly
overnight with the potential for gusts up around 40 kts. Winds
taper through the day Thursday turning SW while conditions remain
VFR. Increasing mid to high level clouds late in the day.
Thursday night...
Lowering cigs towards IFR to LIFR mostly along the S/SE coast
with onset of SN. Light accumulations possible along runways for
those S/SE coastal areas. Vsbys lowering 1-2SM with SN. SW winds
turning W, overall remaining light. A mix of MVFR to VFR SE to NW
from those areas discussed that will be in IFR to LIFR.
Specific Terminals...
KBOS TAF...High confidence.
KBDL TAF...High confidence.
Outlook /Friday through Monday/...
Friday-Saturday... Moderate confidence.
VFR northwest. MVFR southeast of a BOS-HFD line due to light snow,
with a period of IFR possible on Cape Cod and Islands. Conditions
improve to VFR by Friday evening. This pattern will then repeat on
Saturday.
Sunday... Low confidence.
VFR, except MVFR south and east of a line from LWM to WST mostly due
to ceilings but also with scattered snow showers on Cape Cod and
Islands and possibly SE Massachusetts. Conditions should improve by
Sunday night.
Monday... Moderate confidence.
VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...High confidence.
Cold front sweeping the waters this evening immediately behind
which westerly winds will immediately reach gale force over all
waters. Gusts up to 45 kts possible. Seas building 10 to 14 feet
on the outer waters.
Downward trend of waves and seas going into Thursday beneath the
influence of a weak area of high pressure sweeping W to E just to
the S of New England. W winds turning SW with time while remaining
light.
Into Thursday night an area of low pressure will begin to sweep SW
to NE to the S of the 40N/70W benchmark. It is ahead of the low
that a mix of rain and snow is forecast to impact the S/SE waters
especially with reductions to visibility. Winds continue to remain
rather light while wave activity diminishes.
Outlook /Friday through Monday/...
Friday...
Winds and seas below small craft advisory thresholds. Low pressure
passes well offshore, about 2.5 degrees south of the 40N/70W
benchmark. The outer portion of its precip area will bring rain or
snow to the waters, but the bulk of precip will be south of our
area. Increasing NW winds after the storm passes will draw cold
air across Massachusetts Bay and adjacent waters, creating ocean
effect snow showers near or just outside Outer Cape Cod.
Saturday...
Winds and seas near Small Craft Advisory levels Saturday night.
Ocean effect snow showers continue off Cape Cod during the day. A
second low pressure area passes a little farther south of the
waters than Friday/s storm, but will be a little stronger. So
expect another period of precip, likely snow, late Saturday and
Saturday night. As the snow pulls out to the east overnight,
expect North winds to bring another round of ocean effect snow
showers. This time they will include Cape Cod Bay as well as the
Outer Cape.
Sunday and Monday...
North winds gust 25-30 knots Sunday, then turn from the Northwest
and diminish Monday as high pressure builds overhead. Seas 5 to 9
feet will subside Monday as winds diminish.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 7 AM EST Thursday for ANZ230>237-254>256.
Gale Warning until 10 AM EST Thursday for ANZ250-251.
&&
SYNOPSIS...WTB/Sipprell
NEAR TERM...Frank
SHORT TERM...Sipprell
LONG TERM...WTB
AVIATION...Frank/Sipprell/WTB
MARINE...WTB/SipprellHazardous weather outlook, Jan 4, 4:26 PM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 426 PM EST WED JAN 4 2017 CTZ002>004-MAZ002>019-026-RIZ001>004-052130- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI- 426 PM EST WED JAN 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MAZ020>024-RIZ005>008-052130- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 426 PM EST WED JAN 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ACCUMULATING SNOW IS POSSIBLE FRIDAY...AND AGAIN LATE SATURDAY AND SATURDAY NIGHT... FOR CAPE COD AND ISLANDS AND ALONG THE SOUTH COASTS OF MASSACHUSETTS AND RHODE ISLAND. AT THIS TIME...THERE IS A MODERATE RISK FOR ADVISORY LEVEL SNOWFALL. THE MOST SNOW WILL OCCUR OVER CAPE COD AND THE ISLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ231>235-237-254>256-052130- CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY- RHODE ISLAND SOUND-BLOCK ISLAND SOUND- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 426 PM EST WED JAN 4 2017 ...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ250-251-052130- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- 426 PM EST WED JAN 4 2017 ...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230-236-052130- BOSTON HARBOR-NARRAGANSETT BAY- 426 PM EST WED JAN 4 2017 ...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
In the hours before
Special weather statement, Jan 4, 10:26 PM EST, 5 hours 20 minutes before
Special Weather Statement National Weather Service Taunton MA 1026 PM EST Wed Jan 4 2017 MAZ004-005-012-013-026-050900- Northern Worcester MA-Central Middlesex MA-Southern Worcester MA- Western Norfolk MA-Northern Middlesex MA- Including the cities of...Barre...Fitchburg...Framingham... Lowell...Milford...Worcester...Foxborough...Norwood...Ayer 1026 PM EST Wed Jan 4 2017 ...Patchy black ice possible overnight across central and interior eastern Massachusetts... The snow squalls that have moved across the region have already come to an end. However, temperatures will be falling into the 20s overnight. Any standing water or slush on untreated roads will freeze solid overnight. This may result in patches of black ice across central and interior eastern Massachusetts. Please drive with extra caution. Frank
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 7:48 PM EST | Special Weather Statement | BOX | Essex, Hampden, Hampshire, Middlesex, Norfolk, Suffolk and 1 more | 57 min |
| Jan 4, 8:31 PM EST | Special Weather Statement | BOX | Essex, Middlesex, Norfolk, Worcester | 59 min |
| Jan 5, 3:45 AM EST | Winter Weather Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 32 hr |
| Jan 5, 1:04 PM EST | Small Craft Advisory | BOX | 15 hr | |
| Jan 5, 3:49 PM EST | Winter Storm Watch | BOX | Barnstable, Bristol, Dukes, Essex, Middlesex, Nantucket and 4 more | 23 hr |
Nearby
Small Craft Advisories in Massachusetts, 2017Every small craft advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.